Alert archive / Missouri / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 477, NWS Springfield, MO

August 2, 2003Miller County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Aug 2, 2003, 7:52 PM CDT for Miller County, Missouri. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 7:52 PM CDT (00:52 UTC)
Expired
Aug 2, 2003, 8:45 PM CDT
In force
53 min
Issued by
NWS Springfield, MO
Area
Counties, with a storm outline in the text

County Miller County, MO

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 2, 4:30 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2003-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 732 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2003-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
732 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
1454 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

773 
WUUS53 KSGF 030052
SVRSGF
MOC131-030145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
752 PM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MILLER COUNTY IN CENTRAL MISSOURI

* UNTIL 845 PM CDT.

* AT 746 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR ELDON...OR 15 MILES NORTH OF OSAGE BEACH...
  AND MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   LAKELAND BY 805 PM CDT.
   ST. ELIZABETH BY 835 PM CDT.
   IBERIA BY 845 PM CDT.

THE TOWNS OF AURORA SPRINGS...BAGNELL...TUSCUMBIA AND ULMAN ARE ALSO 
IN THE PATH OF THIS STORM. THIS STORM HAS A HISTORY OF PRODUCING 
HAIL UP TO THE SIZE OF GOLFBALLS.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.

LAT...LON 3848 9264 3825 9269 3800 9236 3819 9215

$$

BROWNING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 3:25 PM CDT, 4 hours 27 minutes earlier.

Area forecast discussion, Aug 2, 3:25 PM CDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
325 PM CDT SAT AUG 2 2003

.DISCUSSION...

SHORT TERM...THIS EVENING THROUGH MONDAY

HAD ELECTED TO REMOVE POPS FOR MUCH OF CWA THIS EVENING AS SATELLITE
SOUNDINGS INDICATING SUN NOT BEING ABLE TO GENERATE MUCH CAPE ACROSS
CWA...THOUGH JUST ISSUED SWOMCD SUGGESTS OTHERWISE. MAY NEED TO MAKE
SOME ADJUSTMENTS TO ADD LOW POPS INTO CENTRAL MISSOURI AS
APPROACHING JET STREAK OF SOME CONCERN.  WILL MAINTAIN A SLIGHT
CHANCE OVER SOUTHERN PORTIONS OF THE CWA WHERE LOW LEVEL CONVERGENCE
MAY ALSO LEAD TO CONVECTION.

HAVE OPTED FOR DRIER ETA ON SUNDAY AS VORT MAX AND PRECIPITATION MAX
DOESNT MATCH WITH POSITIONING OF NEXT JET STREAK.

LONG TERM...TUESDAY THROUGH SATURDAY...
NEXT WAVE TO INTERACT WITH RETURNING SURFACE FRONT TUESDAY.  BELIEVE
UVV OVERDONE BUT CONVERGENCE ALONG BOUNDARY HARD TO IGNORE THUS HAVE
MAINTAINED LOW POPS.  SHARP WEST COAST RIDGE THEN BUILDS EAST OF THE
ROCKIES...REDUCING SURPRISES IN NORTHWEST FLOW.

&&

.AVIATION...
HAVE DECIDED TO DROP AFTERNOON TEMPO THUNDER GROUP FROM SGF AND JLN
TAFS DUE TO LACK OF DEVELOPING CUMULUS FIELD. MAIN FOCUS FOR CUMULUS
DEVELOPMENT IS NORTHEAST OF TAF SITES WHERE ATMOSPHERE HAS RECOVERED
MORE RAPIDLY FROM STORMS EARLIER TODAY.

SHORTWAVES CONTINUE TO MOVE THROUGH NORTHWEST FLOW OVER CENTRAL
PLAINS AND MISSOURI VALLEY THIS AFTERNOON...WITH NEXT DISTURBANCE
OVER NORTH CENTRAL KANSAS THIS AFTERNOON. THIS FEATURE MAY GET SOME
STORMS GOING LATER TONIGHT...BUT WILL LEAVE MENTION OUT OF TAFS FOR
NOW. DID INCLUDE MENTION OF FOG WITH LIGHT WINDS AND RESIDUAL GROUND
MOISTURE FROM MORNING STORMS.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...NONE.
.KS...NONE.

RUNNELS/TERRY
Hazardous weather outlook, Aug 2, 5:35 PM CDT, 2 hours 17 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-031100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
535 PM CDT SAT AUG 2 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT.

  WEATHER HAZARDS EXPECTED:

  ISOLATED TO WIDELY SCATTERED THUNDERSTORMS PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...WIND GUSTS OF 60 TO 70 MPH
  ...CONTINUOUS LIGHTNING AND RAINFALL RATES OF ONE TO TWO
  INCHES PER HOUR.

  AREAS AFFECTED AND TIMING:

  BETWEEN 7 AND 10 PM FOR AREAS NORTH OF A LINE FROM WARSAW TO
  SALEM MISSOURI. MAINLY GENERAL THUNDERSTORMS AFTER 10 PM ACROSS
  THE REMAINDER OF THE OZARKS AND SOUTHEAST KANSAS.

  DISCUSSION:

  A WEAK SURFACE BOUNDARY ACROSS NORTH CENTRAL MISSOURI WILL BE THE
  FOCUS OF SHOWERS AND THUNDERSTORMS THIS EVENING AS IT MOVES
  SOUTHWARD. ENOUGH INSTABILITY...WIND SHEAR AND LIFT WILL PRODUCE
  AN ISOLATED SEVERE THUNDERSTORM OR TWO ACROSS MAINLY CENTRAL
  MISSOURI BEFORE 10 PM.  AS SURFACE HEATING ENDS...THE
  THUNDERSTORMS WILL LIKELY FORM INTO A BROKEN LINE OF SCATTERED
  THUNDERSTORMS ACROSS THE REMAINDER OF MISSOURI AND SOUTHEAST
  KANSAS...ALLOWING FOR SOME LOCALLY HEAVY RAINFALL AMOUNTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  ADDITIONAL STORMS WILL BE POSSIBLE SUNDAY AS THE WEAK FRONT
  MEANDERS NEAR THE ARKANSAS AND MISSOURI STATE LINE. ANOTHER UPPER
  LEVEL DISTURBANCE WILL BRING A CHANCE OF THUNDERSTORMS ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED BETWEEN 7 AND 10 PM ACROSS
  CENTRAL MISSOURI.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

JLT

In the hours before

Local storm report, Aug 2, 4:09 PM CDT, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
409 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0340 AM    SMALLETT                  MO   WIND DAMAGE
08/02/03   DOUGLAS                        LARGE TREES DOWN.
                                          REPORTED BY EMERGENCY
                                          MANAGEMENT.
Local storm report, Aug 2, 7:51 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
751 PM CDT SAT AUG 02 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0732 PM    2 N STOVER                MO   1.75 INCH HAIL
08/02/03   MORGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 7:21 PM CDTSevere Thunderstorm WarningSGFMorgan54 min
Aug 2, 8:13 PM CDTSevere Thunderstorm WarningSGFCamden, Morgan62 min
Aug 2, 11:58 PM CDTSevere Thunderstorm WarningSGFDade47 min
Aug 3, 12:14 AM CDTSevere Thunderstorm WarningSGFGreene61 min
Aug 3, 1:40 AM CDTSevere Thunderstorm WarningSGFDade65 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.